Iowa, 2018

Hail and Damaging Wind in Iowa, August 23 to 24, 2018

August 23 to 24, 2018 · NWS DMX · 16 events in 6 counties and zones

The events of the day came in two waves. An initial wave of heavy rainfall ahead of the surface low, and then severe weather near the triple point in northern Iowa as the surface low crossed Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
$50,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The events of the day came in two waves. An initial wave of heavy rainfall ahead of the surface low, and then severe weather near the triple point in northern Iowa as the surface low crossed Iowa.

For wave one, southern Iowa, storms were induced overnight of the 23rd into the 24th across eastern Kansas and made its way ENE towards and across southern Iowa during the very early morning hours of the 24th. Fortunately, given the timing, storms were elevated and able to remain sub-severe. Instead, with precipitable water values approaching two inches, heavy rainfall was experienced even with the progressive nature of the storms.

Wave two took place across northern Iowa in and around the surface low triple point as it moved across the state. Within the warm sector and near the boundaries, the severe weather potential and supporting variables were present. Support for severe weather included SBCAPE of 3000+ J/kg, 30-40+ kts of effective bulk shear, and 100+ m2/s2 effective storm relative helicity. In the end, fortunately, generally a single cluster of strong storms formed and moved across northern Iowa. Severe weather produced included large hail to about golf ball size, damaging winds, and a funnel cloud report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 23, 5:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 23, 5:39 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
639 AM CDT Thu Aug 23 2018

.SHORT TERM.../Today through Tonight/
Issued at 401 AM CDT Thu Aug 23 2018

Surface ridge across the state providing for light winds and
generally clear skies and cool temperatures.  This ridge will slide
east this morning and will immediately be replaced by increasing
warm advection and theta-e advection.  Already have showers and
thunderstorms expanding across south central Nebraska into northern
Kansas on nose of low level jet and moisture transport and
anticipate this area moving east today into Iowa. Most recent CAMs
output has convection approaching the SW by late morning.
However, as the convection nears, it will encounter a much drier
low level airmass and some diminishing of the precipitation is
expected also aided by the weakening low level jet. There will be
limited progress east through the day until strengthening flow and
moisture transport increase by late afternoon/evening.
Instability during this time will remain quite elevated and the
threat for severe weather is expected to be marginal with hail and
a strong wind gust the main concern from this evening into the
overnight. Temperatures today will remain cool, especially in
western Iowa where clouds and a few showers will limit heating the
most.

Showers and scattered convection will overspread much of the state
overnight as low level jet increases and theta-e advection spread
north and east.  Have maintain the likely pops in the east and north
but forcing will be waning in the southwest with lower pops there.
Overnight lows will be warmer tonight with more cloud cover and
higher dewpoints allowing temperatures remain higher during the
night.

.LONG TERM.../Friday through Wednesday/
Issued at 401 AM CDT Thu Aug 23 2018

Storm chances Friday shift to the eastern portion of the cwa as
shortwave trough lifts east. Diurnal heating will help increase
instability and erode decent cap across the area. With CAPE values
exceeding 2000 J/kg and bulk shear around 40 kts, severe storms
are expected. The main threats are hail and winds, however with
low-level helicity around 150 m^2/s^2 and 0-3 km CAPE of 200+
J/kg, the chance of a tornado cannot be ruled out. Although
slightly mitigated by cloud cover, WAA Friday will help
temperatures across the south to warm into the mid 80s. GFS/NAM
are several degrees cooler (low 80s) than the Euro/Canadian (mid
80s), and with precip chances and increased cloud cover Friday
opted to nudge high down a degree or two.

As the shortwave trough pushes east Friday night, slight ridging
will build into the state through Saturday. This will help high
temperatures Saturday afternoon to climb into the mid to upper 80s
north and low 90s across the south. A shortwave moving across
south central Canada with a trailing boundary will bring another
chance for storms on Sunday into Monday morning.

Through mid-week the area will be influenced by westerly to
southwesterly flow, allowing temperatures to remain the mid 80s
to around 90. The pattern will remain relatively active, with
several embedded shortwaves bringing multiple round of
precipitation throughout the upcoming week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 639 AM CDT Thu Aug 23 2018

There will be increasing warm advection and theta-e advection
today into tonight across Iowa. Ceilings will spread across the
state today remaining mostly VFR. However, the ceilings are
forecast to lower later tonight to MVFR and eventually IFR across
much of central Iowa. There will be the threat of a few showers
and storms in southwest Iowa today and much of the area tonight,
especially east of the KMCW-KDSM-KLWD corridor.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Hagenhoff
AVIATION...Cogil
Hazardous weather outlook, Aug 23, 3:32 AM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
432 AM CDT Thu Aug 23 2018

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-
081>084-092>095-240945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-
Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-Wayne-
432 AM CDT Thu Aug 23 2018

This Hazardous Weather Outlook is for portions of central Iowa,
north central Iowa, northwest Iowa, south central Iowa, southwest
Iowa, and west central Iowa.

.DAY ONE...Today and Tonight

Thunderstorms are expected today and tonight. The Storm
Prediction Center has issued a marginal risk for severe storms,
as a few strong to severe storms are possible with the main
threats being large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected to linger through Friday, with a few
strong to severe storms possible. Additional thunderstorms are
forecasted for Sunday into Monday. The severe potential appears
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ027-028-038-039-049-050-061-062-074-075-085-086-096-097-240945-
Butler-Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-
Marion-Mahaska-Monroe-Wapello-Appanoose-Davis-
432 AM CDT Thu Aug 23 2018

This Hazardous Weather Outlook is for portions of central Iowa,
north central Iowa, northeast Iowa, south central Iowa, and
southeast Iowa.

.DAY ONE...Today and Tonight

Thunderstorms are expected today and tonight. A few strong to
severe storms are possible with the main threats being large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Storm Prediction Center has issued a slight risk for severe
storms on Friday. The main threats are large hail and damaging
winds, although a tornado cannot be ruled out. Additional
thunderstorms are forecasted for Sunday into Monday. The severe
potential appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Friday.

The radar

The Des Moines radar (KDMX), 149 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 heavy rain, 1 funnel cloud, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Heavy Rain, Davis

When
August 23, 8:00 AM CST to August 24, 8:00 AM CST
Where
Davis County, 2.2 mi WSW of Floris
Reported by
CoCoRaHS
Coordinates
40.860, -92.360

CoCoRaHS observer recorded heavy rainfall over the last 24 hours.

Heavy Rain, Davis

When
August 23, 8:00 AM CST to August 24, 8:00 AM CST
Where
Davis County, 1.57 mi W of Floris
Reported by
CoCoRaHS
Coordinates
40.870, -92.350

CoCoRaHS observer recorded heavy rainfall of 2.11 inches over the last 24 hours.

Heavy Rain, Davis

When
August 23, 8:00 AM CST to August 24, 8:00 AM CST
Where
Davis County, 2.32 mi NNE of Ash Grove
Reported by
CoCoRaHS
Coordinates
40.900, -92.530

CoCoRaHS observer recorded heavy rainfall of 2.65 inches over the last 24 hours.

Heavy Rain, Wapello

When
August 23, 8:00 AM CST to August 24, 8:00 AM CST
Where
Wapello County, 1.25 mi WSW of Dahlonega
Reported by
CoCoRaHS
Coordinates
41.040, -92.390

CoCoRaHS observer recorded heavy rainfall of 2.36 inches over the last 24 hours.

Heavy Rain, Wapello

When
August 23, 8:08 AM CST to August 24, 8:08 AM CST
Where
Wapello County, 2.61 mi W of Agency
Reported by
CoCoRaHS
Coordinates
40.980, -92.420

CoCoRaHS observer recorded heavy rainfall of 2.07 inches over the last 24 hours.

Heavy Rain, Appanoose

When
August 24, 12:00 AM CST to 4:30 AM CST
Where
Appanoose County, 1.25 mi WSW of Forbush
Reported by
Trained Spotter
Coordinates
40.760, -92.890

Trained spotter reported heavy rainfall of 2.06 inches.

Hail, Kossuth

When
August 24, 4:28 PM CST to 4:35 PM CST
Where
Kossuth County, 3.49 mi N of Mayland Arpt
Measured
1.25 in hail
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
43.330, -94.010

Trained spotter reported 50 to 60 percent of bean leaves stripped from the hail. Hail lasted from roughly 528 to 535 pm, and was mainly dime size but as large as half dollars. Heavy rain and winds estimated to 50 mph were occurring as well.

Funnel Cloud, Hancock

When
August 24, 5:06 PM CST
Where
Hancock County, 4.18 mi N of Hayfield
Reported by
Trained Spotter
Coordinates
43.240, -93.710

Trained spotter called in rotation with the storm and an associated funnel cloud.

Hail, Cerro Gordo

When
August 24, 5:43 PM CST
Where
Cerro Gordo County, 0.69 mi N of Clear Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.140, -93.380

Trained spotter reported lots of quarter sized hail.

Hail, Cerro Gordo

When
August 24, 5:44 PM CST
Where
Cerro Gordo County, 1.51 mi W of (Mcw)mason City Muni
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.150, -93.360

Trained spotter reported up to quarter sized hail.

Hail, Cerro Gordo

When
August 24, 5:45 PM CST
Where
Cerro Gordo County, 1.47 mi NNE of Clear Lake Lake
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.170, -93.420

Public relayed a picture of hail larger than quarters via twitter.

Hail, Cerro Gordo

When
August 24, 5:50 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.140, -93.370

Local media relayed a public social media picture of large hail, estimated around golf ball in size. Time estimated from radar.

Thunderstorm Wind, Cerro Gordo

When
August 24, 5:50 PM CST
Where
Cerro Gordo County, Mason City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.150, -93.200

Local 911 call center reported a power line down on a tree and an associated fire along Birch Dr. Time estimated from radar.

Hail, Cerro Gordo

When
August 24, 5:56 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Measured
1.25 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.140, -93.370

Trained spotter reported ongoing quarter to half dollar sized hail.

Lightning, Cerro Gordo

When
August 24, 5:59 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.140, -93.370

Local 911 call center reported a boat struck by lightning on the shore of Clear Lake. Fire also reported, but magnitude unknown. Other reports of a house struck by lightning in the area as well. Time estimated.

Hail, Cerro Gordo

When
August 24, 6:10 PM CST
Where
Cerro Gordo County, 1.38 mi N of Mason City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.170, -93.200

Trained spotter reported nickel to quarter sized hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777645, 777646, 777647, 777648, 777649, 777644, 777650, 777651, 777652, 777653, 777654, 777655, 777656, 777657, 777658, 777659.